Alert archive / Oregon / Red Flag Warnings in 2015
Red Flag Warning 12, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 21, 2015, 4:07 AM PDT for Harney County, Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California. It took effect at Jul 21, 2015, 2:00 PM PDT. It was in force for 11 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 21, 2015, 4:07 AM PDT (11:07 UTC)
- In effect from
- Jul 21, 2015, 2:00 PM PDT
- Expired
- Jul 22, 2015, 1:00 AM PDT
- In force
- 11 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Harney County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 156 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 9:20 PM PDT | FLASH FLOOD | 7 Nne Mccloud, CA | SISKIYOU COUNTY SHERIFFS DEPARTMENT REPORTS FLASH FLOODING ON THE MUD CREEK BASIN. |
| Jul 21, 9:20 PM PDT | FLASH FLOOD | Mccloud, CA | SISKIYOU COUNTY SHERIFFS DEPARTMENT REPORTS FLASH FLOODING IN THE CITY OF MCCLOUD DUE TO RUNOFF FROM HEAVY RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 11.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 3153 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
856 WWUS86 KMFR 211107 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 407 AM PDT TUE JUL 21 2015 CAZ284-285-ORZ624-625-212315- /O.NEW.KMFR.FW.W.0012.150721T2100Z-150722T0600Z/ SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 407 AM PDT TUE JUL 21 2015 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE WEATHER ZONES 284...285...624 AND 625... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING. * AFFECTED AREA: FIRE WEATHER ZONES 624...285...284 AND 625 * THUNDERSTORMS...SCATTERED COVERAGE THIS AFTERNOON AND EVENING. NUMEROUS LIGHTNING STRIKES ARE EXPECTED OUTSIDE OF THE RAIN CORES OF THE THUNDERSTORMS. * OUTFLOW WINDS...IN EXCESS OF 40 MPH. * IMPACTS...LIGHTNING FROM INCREASING THUNDERSTORM ACTIVITY WILL CAUSE NEW FIRE STARTS OUTSIDE RAIN CORES. OUTFLOW WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE AND MAY LEAD TO ERRATIC FIRE BEHAVIOR. IN ADDITION...VERY HEAVY RAIN AND HAIL ARE POSSIBLE IN THE STORM CORES. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... ABUNDANT LIGHTNING ON EXISTING VERY DRY FUELS COULD CAUSE NUMEROUS NEW FIRE IGNITIONS. GUSTY AND ERRATIC OUTFLOW WINDS COULD ALSO CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ SVEN VISIT US AT WWW.WEATHER.GOV/MEDFORD
3 follow-up statements
659 WWUS86 KMFR 212125 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 225 PM PDT TUE JUL 21 2015 CAZ284-285-ORZ624-625-220600- /O.CON.KMFR.FW.W.0012.000000T0000Z-150722T0600Z/ SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 225 PM PDT TUE JUL 21 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE WEATHER ZONES 284...285...624 AND 625...... * AFFECTED AREA: IN NORTHERN CA FIRE ZONES...284...285. IN SOUTH CENTRAL OR FIRE ZONES...624...625. * THUNDERSTORMS...SCATTERED COVERAGE THROUGH THIS EVENING. THUNDERSTORMS WILL BE FAST MOVING AND NUMEROUS LIGHTNING STRIKES ARE EXPECTED OUTSIDE OF THE RAIN CORES. * OUTFLOW WINDS...35 MPH TO AS HIGH AS 70 MPH. * IMPACTS...LIGHTNING FROM INCREASING THUNDERSTORM ACTIVITY WILL CAUSE NEW FIRE STARTS OUTSIDE RAIN CORES. OUTFLOW WINDS IN EXCESS OF 35 MPH ARE EXPECTED WITH SOME OF THE THUNDERSTORMS AND MAY LEAD TO ERRATIC FIRE BEHAVIOR. IN ADDITION...VERY HEAVY RAIN AND HAIL ARE POSSIBLE IN THE STORM CORES. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... ABUNDANT LIGHTNING ON EXISTING VERY DRY FUELS COULD CAUSE NUMEROUS NEW FIRE IGNITIONS. GUSTY AND ERRATIC OUTFLOW WINDS COULD ALSO CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ DW VISIT US AT WWW.WEATHER.GOV/MEDFORD
957 WWUS86 KMFR 220540 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1040 PM PDT TUE JUL 21 2015 ORZ624-625-220645- /O.CAN.KMFR.FW.W.0012.000000T0000Z-150722T0600Z/ KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 1040 PM PDT TUE JUL 21 2015 ...RED FLAG WARNING FOR THUNDERSTORMS IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED FLAG WARNING FOR THUNDERSTORMS FOR THIS EVENING. $$ CAZ284-285-220800- /O.EXT.KMFR.FW.W.0012.000000T0000Z-150722T0800Z/ SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- 1040 PM PDT TUE JUL 21 2015 ...RED FLAG WARNING NOW IN EFFECT UNTIL 1 AM PDT WEDNESDAY... * AFFECTED AREA: IN NORTHERN CA...FIRE WEATHER ZONES 284 AND 285. * THUNDERSTORMS...SCATTERED COVERAGE WILL CONTINUE PAST MIDNIGHT THROUGH 1 AM WEDNESDAY. THUNDERSTORMS WILL BE FAST MOVING AND NUMEROUS LIGHTNING STRIKES ARE EXPECTED ESPECIALLY FOR SOUTHWEST MODOC COUNTY. * IMPACTS...LIGHTNING FROM INCREASING THUNDERSTORM ACTIVITY WILL CAUSE NEW FIRE STARTS OUTSIDE RAIN CORES. OUTFLOW WINDS IN EXCESS OF 35 MPH ARE EXPECTED WITH SOME OF THE THUNDERSTORMS AND MAY LEAD TO ERRATIC FIRE BEHAVIOR. IN ADDITION...VERY HEAVY RAIN AND HAIL ARE POSSIBLE IN THE STORM CORES. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... ABUNDANT LIGHTNING ON EXISTING VERY DRY FUELS COULD CAUSE NUMEROUS NEW FIRE IGNITIONS. GUSTY AND ERRATIC OUTFLOW WINDS COULD ALSO CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
847 WWUS86 KMFR 220808 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 108 AM PDT WED JUL 22 2015 CAZ284-285-220915- /O.EXP.KMFR.FW.W.0012.000000T0000Z-150722T0800Z/ SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- 108 AM PDT WED JUL 22 2015 ...RED FLAG WARNING HAS EXPIRED... ISOLATED THUNDERSTORMS MAY CONTINUE INTO THE MORNING EAST TO NORTHEAST OF THE MT SHASTA REGION. THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN IN ROUGHLY THE SAME AREA AS YESTERDAY...WITH THE HIGHEST COVERAGE MOST LIKELY IN LAKE AND MODOC COUNTY. HOWEVER...WITH THE EXTENSIVE PRECIP FROM THESE PAST STORMS AND THE HIGH PRECIP EXPECTED WITH THESE STORMS A FIRE WEATHER WATCH WILL LIKELY NOT BE ISSUED FOR THIS AFTERNOON INTO THE EVENING. $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 21, 3:23 AM PDT, 44 minutes earlier.
Area forecast discussion, Jul 21, 3:23 AM PDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
323 AM PDT TUE JUL 21 2015
.DISCUSSION...THE MAIN FORECAST PROBLEM FOR TODAY IS THUNDERSTORM
COVERAGE ACROSS NORTHERN CALIFORNIA AND PORTIONS OF THE EAST SIDE
IN OREGON (MAINLY SOUTH AND EAST OF KLAMATH FALLS). YESTERDAY,
STRONG INSTABILITY AND MOISTURE COMBINED TO IGNITE SEVERAL STRONG
THUNDERSTORMS OVER SOUTHERN AND CENTRAL SISKIYOU COUNTY FROM YREKA
TO WEED. THESE CELLS PRODUCED SEVERAL HUNDRED CLOUD TO GROUND
LIGHTNING STRIKES, HAIL AND VERY HEAVY RAINFALL, INCLUDING FLASH
FLOODING OF NUMEROUS ROADWAYS AND BUSINESSES NEAR GRENADA.
THE SCENARIO TODAY HAS CHANGED A LITTLE, BUT MUCH REMAINS THE
SAME. FIRST, THE MAIN AXIS OF INSTABILITY AND MOISTURE WILL ONCE
AGAIN STRETCH FROM NEAR THE TRINITY ALPS EAST-NORTHEASTWARD
ACROSS SISKIYOU COUNTY TO SOUTHEASTERN KLAMATH, SOUTHERN LAKE AND
MODOC COUNTIES WITH A SLIGHT SHIFT SOUTH AND EAST COMPARED TO
YESTERDAY. NEXT, MODEL SOUNDINGS ARE INDICATING CAPE OF 1000-2000
J/KG...FOCUSED IN AN AREA DOWNWIND OF MOUNT SHASTA IN EASTERN
SISKIYOU COUNTY AND NORTHWEST MODOC COUNTY (VICINITY OF LAVA BEDS
NATIONAL PARK) EXTENDING NORTHEAST TO NEAR HART MOUNTAIN WILDLIFE
REFUGE. COMPUTED LIFTED INDICES THERE ARE -3 TO -5 THIS AFTERNOON
AND EARLY THIS EVENING. MEANWHILE, AN UPPER LEVEL TROUGH IS
APPROACHING THE PACNW COAST. COMPARED TO YESTERDAY, THIS TROUGH
WILL INCREASE THE MID AND UPPER LEVEL WEST TO SOUTHWEST FLOW
ACROSS THE AREA. A SHORT WAVE ASSOCIATED WITH THE ARRIVAL OF THE
TROUGH...AND A SURFACE COLD FRONT WILL MOVE ACROSS THE AREA AT
PEAK HEATING. WITH LITTLE OR NO CAP AND SUFFICIENT SURFACE
HEATING, EXPECT AT LEAST SCATTERED THUNDERSTORMS TO DEVELOP IN
THE AFOREMENTIONED AREAS DURING THIS TIME FRAME. SINCE THE FLOW
ALOFT WILL BE STRENGTHENING, STORM MOTIONS SHOULD BE FASTER THAN
THEY WERE YESTERDAY...ON THE ORDER OF 15-20 MPH. EVEN SO,
PRECIPITABLE WATER VALUES ARE 0.80-1.00 INCH, SO THUNDERSTORMS
WILL BE RAIN PRODUCERS. IN ADDITION TO HEAVY RAIN, STRONGER CELLS
TODAY WILL HAVE THE ABILITY TO PRODUCE HAIL AND GUSTY WINDS.
FROM THE OREGON CASCADES WESTWARD, IT WILL BE ANOTHER DRY, MAINLY
SUNNY DAY...BUT IT WON'T BE QUITE SO HOT AS YESTERDAY WITH 6-12
DEGREES OF COOLING FOR INLAND LOCATIONS. WE'RE EXPECTING HIGHS IN
THE LOW 90S IN MEDFORD, BUT THE MOST COOLING WILL BE FELT IN THE
UMPQUA VALLEY WHERE A MARINE PUSH COULD BRING SOME CLOUDS THIS
MORNING.
OVERALL, EXPECT THE STORMS IN NORTHERN CALIFORNIA AND OVER THE
EAST SIDE TO GRADUALLY SAG SOUTH AND EASTWARD WITH TIME AND
DECREASE IN COVERAGE TUESDAY EVENING, BUT MODELS CONTINUE TO SHOW
SHOWERS AND POSSIBLE THUNDERSTORMS RE-ENERGIZING OVERNIGHT INTO
WEDNESDAY AS THE LARGE SCALE TROUGH MOVES IN, JET DYNAMICS
INCREASE AND THE SURFACE FRONT GETS HUNG UP A BIT. HAVE LEFT THIS
PART OF THE FORECAST INTACT WITH SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS THE SOUTHEAST SECTIONS OF THE CWA INTO
WEDNESDAY. EXPECT ANOTHER 5 OR SO DEGREES OF COOLING WEDNESDAY.
BY WEDNESDAY NIGHT AND THURSDAY, THE TROUGH WILL MOVE ONSHORE AND
A DRY WEST TO NORTHWEST FLOW WILL ARRIVE BEHIND IT. THIS WILL SET
UP A PERIOD OF MAINLY DRY WEATHER ACROSS THE CWA THROUGH MUCH OF
NEXT WEEKEND. TEMPERATURES WILL LIKELY BE NEAR OR A BIT BELOW
NORMAL. SPILDE
&&
.AVIATION...FOR THE 21/06Z TAF CYCLE...STORMS ARE EXPECTED TO FORM
OVER NORCAL AGAIN THIS AFTERNOON AND THEY MAY BRING VERY HEAVY
RAIN, HAIL, AND GUSTY WINDS TO THE AREA AGAIN, BUT THIS TIME A
LITTLE FARTHER EAST. ALONG THE COAST...THE MARINE LAYER WILL
GRADUALLY THICKEN, LOWER, AND SPREAD OVER MOST OF THE IMMEDIATE
COASTLINE OVERNIGHT. FOG AND DRIZZLE ARE POSSIBLE BY MORNING NEAR
BROOKINGS AND OVER MUCH OF THE COAST NORTH OF CAPE BLANCO. STRATUS
IS EXPECTED TO LIFT MIDDAY TUESDAY. ELSEWHERE, VFR CONDITIONS WILL
CONTINUE THROUGH TOMORROW. -WRIGHT
&&
.MARINE...UPDATED 310 AM PDT, TUESDAY, 21 JULY 2015... NORTH WINDS
WILL CONTINUE INCREASE TODAY AS HIGH PRESSURE BUILDS INTO THE
PACIFIC NORTHWEST AND LOW PRESSURE NUDGES NORTHWARD ALONG THE COAST
IN NORTHERN CALIFORNIA. WINDS AND SEAS WILL PEAK LATE EVENING,
REACHING WARNING LEVELS FOR A PORTION OF THE AREA WEST OF GOLD BEACH
AND POINT SAINT GEORGE. A HAZARDOUS SEAS WARNING HAS BEEN ISSUED FOR
THIS. THE HIGH PRESSURE IS THEN EXPECTED TO SHIFT INLAND LATER THIS
WEEK CAUSING THESE NORTH WINDS TO WEAKEN, THOUGH IT WILL TAKE UNTIL
SOMETIME THURSDAY MORNING FOR SHORT PERIOD SEAS TO FALL TO BELOW
ADVISORY THRESHOLDS. SVEN
&&
.FIRE WEATHER...UPDATED 215 AM PDT, TUESDAY 21 JULY 2015...WITH THE
AMOUNT OF LIGHTNING ACTIVITY YESTERDAY COMPARED TO THE INDICATED
INSTABILITY WITH A MAX NEAR -2 LI OVER THE MOUNT SHASTA AREA...AM
EXPECTING THAT WITH INSTABILITY INCREASING TODAY WITH THE MT SHASTA
AREA SHOWING A COMPUTED FROM 850MB LI'S NEARING -5...AND A SHORTWAVE
MOVING ACROSS AROUND MAX HEATING...THAT THIS AFTERNOON'S ACTIVITY
WILL BE AT LEAST AS MUCH AS YESTERDAY'S. THE PWAT VALUES ARE HIGHER
TODAY THAN YESTERDAY...BUT THE STEERING FLOW FROM THE WSW ARE IN THE
15-20KT RANGE AND SHOULD NOT LATCH TO TERRAIN OR LINGER TO CAUSE ANY
FLOODING. WITH THIS ALL COMBINED THINK THAT THERE WILL BE ENOUGH
STRIKES OUTSIDE OF THE PRECIP TO WARRANT A RED FLAG WARNING FOR THIS
AFTERNOON INTO THE EVENING. SVEN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS
EVENING FOR ORZ624-625.
CA...RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS
EVENING FOR CAZ284-285.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS
UNTIL 11 PM PDT THURSDAY FOR PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT WEDNESDAY FOR
PZZ356-376.
HAZARDOUS SEAS WARNING FROM 11 PM THIS EVENING TO 11 PM PDT
WEDNESDAY FOR PZZ356-376.
MAS/SBN/TRWThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:10 PM PDT | Special Weather Statement | MFR | 50 min | |
| Jul 21, 3:01 AM PDT | Hazardous Seas Warning | MFR | 12 hr | |
| Jul 21, 1:27 PM PDT | Special Weather Statement | MFR | 33 min | |
| Jul 21, 2:57 PM PDT | Gale Warning | MFR | 8 hr | |
| Jul 21, 2:57 PM PDT | Hazardous Seas Warning | MFR | 8 hr | |
| Jul 21, 2:57 PM PDT | Small Craft Advisory for Winds | MFR | 34 hr | |
| Jul 21, 2:57 PM PDT | Small Craft Advisory for Hazardous Seas | MFR | 34 hr | |
| Jul 21, 3:42 PM PDT | Special Weather Statement | MFR | 33 min | |
| Jul 21, 4:46 PM PDT | Special Weather Statement | MFR | 29 min | |
| Jul 20, 7:11 PM PDT | Red Flag Warning | MFR | Siskiyou | 3 hr |
| Jul 20, 7:15 PM PDT | Special Weather Statement | MFR | Siskiyou | 30 min |
| Jul 20, 7:29 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 31 min |
| Jul 20, 7:56 PM PDT | Areal Flood Advisory | MFR | Siskiyou | 3 hr |
| Jul 20, 8:09 PM PDT | Flash Flood Warning | MFR | Siskiyou | 3 hr |
| Jul 20, 8:29 PM PDT | Special Weather Statement | MFR | Siskiyou | 31 min |
| Jul 21, 1:09 PM PDT | Special Weather Statement | MFR | Modoc | 36 min |
| Jul 21, 1:55 PM PDT | Special Weather Statement | MFR | Modoc | 35 min |
| Jul 21, 2:08 PM PDT | Severe Thunderstorm Warning | MFR | Modoc | 22 min |
| Jul 21, 2:33 PM PDT | Special Weather Statement | MFR | Modoc | 27 min |
| Jul 21, 2:44 PM PDT | Special Weather Statement | MFR | Modoc | 31 min |
| Jul 21, 4:37 PM PDT | Special Weather Statement | MFR | Siskiyou | 23 min |
Nearby
Red Flag Warnings in Oregon, 2015Red Flag Warnings in California, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.